E-ISSN 2367-699X | ISSN 2367-7414
 

Original Research 


The effect of a nurse-led patient education program for oral anticoagulant therapy on the incidence of thromboembolic and hemorrhagic episodes after surgical heart valve replacement

Rokeia Eltheni, Konstantinos Giakoumidakis, Hero Brokalaki, Nikolaos V. Fotos, Christos Charitos, Ilias Samiotis, George Fildissis.

Abstract
Introduction: Although, the effects of patient education on the effective anticoagulant management, among patients undergoing heart valve replacement with mechanical prosthesis, have been reported, the evidence of this association remains inconclusive.
Aim: To investigate the effect of a nurse-led patient education program for oral anticoagulant therapy on the incidence of thromboembolic and hemorrhagic episodes after surgical heart valve replacement.
Methods: A quasi-experimental study was conducted. Patients were allocated to a) a control group (n=100), including those who received the usual education on oral anticoagulants, and b) an intervention group (n=100), with those who attended a nurse-led education program, postoperatively, including verbal courses and written material through an education booklet. We investigated the incidence of hemorrhagic and thromboembolic episodes 3 months after patientsí hospital discharge. Patientsí socio-demographic and clinical characteristics were obtained using a structured short questionnaire and through the medical and nursing patient records review. Patientsí follow up data were collected via phone interviews.
Results: The baseline characteristics were similar for both groups. Patients who received nurse-led education on oral anticoagulant therapy had a significantly lower 3-month incidence of hemorrhagic episodes compared with controls (1% vs 14%, p<0.001). However, we found insignificant differences on the 3-month incidence of thromboembolic episodes between the two groups.
Conclusion: The implementation of a nurse-led education program on oral anticoagulants management failed to show effectiveness on the 3-month incidence of thromboembolic episodes, however, this educational intervention seems to be superior to the usual patient education, leading to significantly lower occurrence of hemorrhagic episodes.

Key words: Anticoagulants, complications, heart valve replacement, patient education, patient outcomes


 
ARTICLE TOOLS
Abstract
PDF Fulltext
How to cite this articleHow to cite this article
Citation Tools
Related Records
 Articles by Rokeia Eltheni
Articles by Konstantinos Giakoumidakis
Articles by Hero Brokalaki
Articles by Nikolaos V. Fotos
Articles by Christos Charitos
Articles by Ilias Samiotis
Articles by George Fildissis
on Google
on Google Scholar


How to Cite this Article
Pubmed Style

Rokeia Eltheni, Konstantinos Giakoumidakis, Hero Brokalaki, Nikolaos V. Fotos, Christos Charitos, Ilias Samiotis, George Fildissis. The effect of a nurse-led patient education program for oral anticoagulant therapy on the incidence of thromboembolic and hemorrhagic episodes after surgical heart valve replacement. Int J Surg Med. 2017; 3(1): 14-20. doi:10.5455/ijsm.anticoagulant-therapy-nurse-educational-program


Web Style

Rokeia Eltheni, Konstantinos Giakoumidakis, Hero Brokalaki, Nikolaos V. Fotos, Christos Charitos, Ilias Samiotis, George Fildissis. The effect of a nurse-led patient education program for oral anticoagulant therapy on the incidence of thromboembolic and hemorrhagic episodes after surgical heart valve replacement. http://www.ejos.org/?mno=249155 [Access: November 03, 2020]. doi:10.5455/ijsm.anticoagulant-therapy-nurse-educational-program


AMA (American Medical Association) Style

Rokeia Eltheni, Konstantinos Giakoumidakis, Hero Brokalaki, Nikolaos V. Fotos, Christos Charitos, Ilias Samiotis, George Fildissis. The effect of a nurse-led patient education program for oral anticoagulant therapy on the incidence of thromboembolic and hemorrhagic episodes after surgical heart valve replacement. Int J Surg Med. 2017; 3(1): 14-20. doi:10.5455/ijsm.anticoagulant-therapy-nurse-educational-program



Vancouver/ICMJE Style

Rokeia Eltheni, Konstantinos Giakoumidakis, Hero Brokalaki, Nikolaos V. Fotos, Christos Charitos, Ilias Samiotis, George Fildissis. The effect of a nurse-led patient education program for oral anticoagulant therapy on the incidence of thromboembolic and hemorrhagic episodes after surgical heart valve replacement. Int J Surg Med. (2017), [cited November 03, 2020]; 3(1): 14-20. doi:10.5455/ijsm.anticoagulant-therapy-nurse-educational-program



Harvard Style

Rokeia Eltheni, Konstantinos Giakoumidakis, Hero Brokalaki, Nikolaos V. Fotos, Christos Charitos, Ilias Samiotis, George Fildissis (2017) The effect of a nurse-led patient education program for oral anticoagulant therapy on the incidence of thromboembolic and hemorrhagic episodes after surgical heart valve replacement. Int J Surg Med, 3 (1), 14-20. doi:10.5455/ijsm.anticoagulant-therapy-nurse-educational-program



Turabian Style

Rokeia Eltheni, Konstantinos Giakoumidakis, Hero Brokalaki, Nikolaos V. Fotos, Christos Charitos, Ilias Samiotis, George Fildissis. 2017. The effect of a nurse-led patient education program for oral anticoagulant therapy on the incidence of thromboembolic and hemorrhagic episodes after surgical heart valve replacement. International Journal of Surgery and Medicine, 3 (1), 14-20. doi:10.5455/ijsm.anticoagulant-therapy-nurse-educational-program



Chicago Style

Rokeia Eltheni, Konstantinos Giakoumidakis, Hero Brokalaki, Nikolaos V. Fotos, Christos Charitos, Ilias Samiotis, George Fildissis. "The effect of a nurse-led patient education program for oral anticoagulant therapy on the incidence of thromboembolic and hemorrhagic episodes after surgical heart valve replacement." International Journal of Surgery and Medicine 3 (2017), 14-20. doi:10.5455/ijsm.anticoagulant-therapy-nurse-educational-program



MLA (The Modern Language Association) Style

Rokeia Eltheni, Konstantinos Giakoumidakis, Hero Brokalaki, Nikolaos V. Fotos, Christos Charitos, Ilias Samiotis, George Fildissis. "The effect of a nurse-led patient education program for oral anticoagulant therapy on the incidence of thromboembolic and hemorrhagic episodes after surgical heart valve replacement." International Journal of Surgery and Medicine 3.1 (2017), 14-20. Print. doi:10.5455/ijsm.anticoagulant-therapy-nurse-educational-program



APA (American Psychological Association) Style

Rokeia Eltheni, Konstantinos Giakoumidakis, Hero Brokalaki, Nikolaos V. Fotos, Christos Charitos, Ilias Samiotis, George Fildissis (2017) The effect of a nurse-led patient education program for oral anticoagulant therapy on the incidence of thromboembolic and hemorrhagic episodes after surgical heart valve replacement. International Journal of Surgery and Medicine, 3 (1), 14-20. doi:10.5455/ijsm.anticoagulant-therapy-nurse-educational-program